Michigan, 2012

Strong Wind in Michigan, December 21, 2012

December 21, 2012 · NWS IWX · 1 event in 1 county or zone

Rapidly deepening low pressure moved from central Illinois into southwestern Lower Michigan. While snowfall amounts ended up lower than expected across the region, the winds caused by the pressure gradient of the low caused sporadic damage and wind gusts to 60 mph.

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

Rapidly deepening low pressure moved from central Illinois into southwestern Lower Michigan. While snowfall amounts ended up lower than expected across the region, the winds caused by the pressure gradient of the low caused sporadic damage and wind gusts to 60 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Dec 21, 1:34 AM EST, 3 hours 26 minutes earlier.

Area forecast discussion, Dec 21, 1:34 AM EST, 3 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
134 AM EST FRI DEC 21 2012

.AVIATION...
06Z TAFS...THERMAL RIDGE WRAPPING AROUND WESTERN FRINGE OF
MID/UPPER LEVEL THROUGH ALLOWED FOR A CHANGEOVER TO RAIN AT
KSBN...AND EVEN BRIEFLY AT KFWA. PRECIP HAS SWITCHED BACK TO SNOW
AT KSBN AND EXPECTING SNOW TO PREVAIL AT BOTH TERMINALS THROUGH
THE REMAINDER OF THE NIGHT WITH ANY LINGERING RAIN OR RAIN/SNOW
MIX CONFINED CLOSER TO LAKE MICHIGAN. IFR CIGS SHOULD PREVAIL AT
TERMINALS WITH LIFR CONDITIONS POSSIBLE LATE TONIGHT AS SNOW AND
BLOWING SNOW BECOMES MORE PREVALENT OVERNIGHT AS LAKE ENHANCEMENT
INCREASES. POSSIBLE EARLY MORNING LIFR/IFR CONDITIONS SHOULD
IMPROVE TO MVFR TOWARD MIDDAY AS DEFORMATION BAND SHIFTS WELL EAST
OF THE AREA WITH LINGERING LAKE EFFECT SNOW SHOWERS PENETRATING
WELL INLAND WITH STRONG BACKGROUND WIND FIELD. IN TERMS OF
WINDS...PRESSURE RISE BUBBLE WILL CONTINUE TO TRACK ACROSS
NORTHEAST INDIANA NEXT FEW HOURS GIVING A SHORT HALF HOUR WINDOW
OF GUSTS TO 40 TO 45 KNOTS BEFORE RELAXING MORE INTO THE 35 TO 40
KNOT RANGE. WIND GUSTS TO INCREASE MID MORNING BACK INTO THE 40 TO
45 KNOT RANGE WITH EVEN SOME HIGHER GUSTS POSSIBLE AT KSBN THROUGH
MIDDAY.

&&

UPDATE...

MESOSCALE DVLPMNTS LT THIS AFTN IN COMBO W/MOST RECENT HIGHRES MODEL
GUIDANCE ALL POINTING TO SIG SNOW/WIND SPREADING EWD ACRS CWA
OVERNIGHT W/WIDESPREAD MOD-HVY SNOW NOTED OVR MUCH OF WRN/CNTRL IL. IN
FACT RECENT HRRR/RUC GUIDANCE INDICATING BRUTE WRAPPED UP MID LVL
CIRC NR KLAF HAS NOT YET PEAKED AND QUITE EVIDENT WITHIN
REINTENSIFYING DEFORMATION ZONE EXTENDING FM CNTRL IL NNE UP ACRS
WRN LK MI. IN FACT 21Z RUC DOES NOT BOTTOM H7 LOW UNTIL 12Z NR
WINDSOR ONTARIO. AS SUCH AND PER RAPID ESCALATION OF GRADIENT WINDS
WILL INITIALLY EXPAND WARNING SWD TO ENCOMPASS STARKE/MARSHALL AND
PLACE PULASKI/FULTON WITHIN HIGHER GRADED ADVISORY. FURTHER
EXPANSION OF WARNING PSBL FURTHER EAST BUT WILL CLOSELY
MONITOR CONTD EWD DVLPMNT/TRANSLATION OF DEFORMATION BAND AND
INCIPIENT LK ENHANCEMENT TWD 03-04Z ALG W/ADDNL 00Z BASED GUIDANCE
FOR CLUES.

PREV DISCUSSION... /ISSUED 404 PM EST THU DEC 20 2012/

SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT

LONGWAVE PATTERN HAS UNDERGONE TREMENDOUS AMPLIFICATION OVER THE
PAST 24 HOURS WITH POSITIVE FEEDBACK MECHANISMS FROM DEVELOPING
STORM PROMOTING STRONG RIDGING OVER THE EAST COAST. NOT TOO
SURPRISING THEN THAT THE LATEST 12Z GUIDANCE HAS TRENDED A TOUCH
FURTHER NORTHWEST WITH THE LOW TRACK...A SHIFT THAT HAS BEEN LARGELY
ANTICIPATED IN THE PAST FEW DISCUSSIONS AND REQUIRES LITTLE CHANGE
TO THE OVERALL FORECAST. LATEST SURFACE ANALYSIS SHOWS 983MB LOW
OVER CHICAGO AT PRESS TIME. LITTLE FURTHER DEEPENING IS EXPECTED AS
THE OCCLUSION PROCESS IS NOW UNDERWAY WITH A MATURE TROPOPAUSE FOLD
MOVING OVERHEAD LATER THIS EVENING. SURFACE LOW WILL CONTINUE TO
DRIFT NORTHEAST INTO LOWER MI DURING THE EVENING BEFORE CYCLONIC
SHEAR MAX PROPAGATES THROUGH THE BASE OF THE TROUGH AND FORCES
SECONDARY SURFACE LOW DEVELOPMENT OVER THE EAST COAST. MIDLEVEL DRY
SLOT HAS FILLED IN RATHER QUICKLY THIS AFTERNOON THANKS TO THE
IMPRESSIVE CVA ALOFT. EXPECT THIS TO CONTINUE AS THE LOW LEVEL
DEFORMATION AXIS PIVOTS INTO OUR CWA. TIMING OF TRANSITION TO SNOW
REMAINS A TOP CONCERN. SHARP RAIN/SNOW LINE IS CURRENTLY DRAPED OVER
CENTRAL IL WITH GOOD PUSH OF CAA FORCING A QUICK CHANGEOVER. SURFACE
WET BULBS LOOK TO REMAIN ABOVE FREEZING THROUGH ROUGHLY 03Z OVER
MOST OF OUR CWA. THIS MAY BE PARTIALLY OFFSET BY DYNAMIC COOLING
PROCESSES BUT EXPECT MOST AREAS WONT SEE ANY SNOW UNTIL ROUGHLY
01-02Z. THIS TRANSITION MAY TAKE EVEN LONGER OVER THE NORTHWEST WITH
CYCLONICALLY WRAPPED THERMAL TONGUE SLOW TO ERODE AND POSSIBLE
AIRMASS MODIFICATION NEAR THE LAKE.

STRONG WINDS WILL LIKELY BE THE BIGGEST STORY. IMPRESSIVE
ISALLOBARIC COMPONENT OVER THE REGION WILL WEAKEN SOMEWHAT AS THE
SURFACE LOW BEGINS TO FILL OVERNIGHT. HOWEVER...PROPAGATION OF THE
STILL VERY RESPECTABLE SURFACE LOW COMBINED WITH INCREASING CAA
PROMOTING DECENT LOW LEVEL INSTABILITY WILL SUPPORT STRONG WINDS.
925MB WINDS WILL BE APPROACHING 50 KTS BY TOMORROW MORNING AND THIS
SHOULD HAVE LITTLE DIFFICULTY MIXING TO THE SURFACE. EXPECT WIND
GUSTS UP TO 50 MPH LATE TONIGHT INTO TOMORROW MORNING...SUPPORTED BY
UPSTREAM OBS. IN FACT...ALREADY STARTING TO SEE SOME 40-45 MPH GUSTS
ALONG/BEHIND SURFACE BOUNDARY PASSING THROUGH THE AREA. CONTEMPLATED
GOING WITH HIGH WIND WARNING BUT HAVE ONLY SEEN A COUPLE 50+ KT
GUSTS UPSTREAM AND WHILE THIS MAY BE POSSIBLE NEAR THE
LAKESHORE...EXPECT MOST ARES TO STAY LARGELY BELOW WARNING CRITERIA.

QPF/SNOW FORECAST REMAINS TENUOUS. BEST LOW-MIDLEVEL DEFORMATION AND
ASSOCIATED FGEN RESPONSE CURRENTLY CAUSING HEAVY SNOW OVER NORTHERN
ILLINOIS AND SOUTHERN WISCONSIN WILL PASS LARGELY NORTHWEST OF OUR
AREA ALONG WITH THE TROWAL AXIS. THIS SYNOPTIC FORCING MAY CLIP OUR
NORTHWEST ZONES BUT SNOW AMOUNTS IN OUR CWA WILL BE HIGHLY DEPENDENT
ON DUBIOUS LAKE RESPONSE. PLENTY OF SYNOPTIC MOISTURE THROUGHOUT THE
COLUMN. INSTABILITY PARAMETERS ARE ALSO SUFFICIENT...AT LEAST BY
EARLY FRIDAY MORNING...WITH DELTA T'S IN THE MID TEENS AND
EQUILIBRIUM LEVELS CLIMBING TO AROUND 9 KFT BUT STRONG 850MB WINDS
REMAIN A CONCERN. NOT ONLY WILL THIS POTENTIALLY DISRUPT BAND
ORGANIZATION BUT THE MORE IMPORTANT IMPACT OF STRONG LOW LEVEL WINDS
MAY BE TREMENDOUS FRACTURING OF SNOWFLAKES...FORCING RELATIVELY LOW
SNOW RATIOS. NAM BUFR SOUNDINGS SUGGEST LAKE EFFECT SNOW WILL NOT
BEGIN IN EARNEST UNTIL AFTER 06Z TONIGHT WITH THE REAL COLD AIR PUSH
AND WILL TAPER OFF BY MIDDAY TOMORROW. QPF DURING THIS TIME LOOKS TO
BE AROUND 0.4 INCHES FOR OUR NORTHWEST COUNTIES. ASSUMING WE MANAGE
TO GET A 10:1 RATIO...THIS WILL RESULT IN MAINLY 3-5 INCHES WITH A
FEW ISOLATED HIGHER AMOUNTS. LAKE ENHANCED BANDS WILL LIKELY MAKE
FOR HIGHLY VARIABLE SNOW AMOUNTS...FURTHER EXACERBATED BY
DIFFICULTIES MEASURING SNOW IN HIGH WIND. AMOUNTS FURTHER DOWNSTREAM
WILL BE SLIGHTLY LOWER...THOUGH WITH THE VERY STRONG LOW LEVEL
FLOW...BANDS WILL LIKELY PENETRATE MUCH FURTHER INLAND THAN NORMAL.
HIGHEST SNOWFALL AMOUNTS MAY ACTUALLY END UP BEING FURTHER
DOWNSTREAM THAN THE IMMEDIATE LAKESHORE. NOT CONFIDENT ENOUGH TO
EXPAND WARNING BUT THIS IS SOMETHING THAT WILL NEED TO BE WATCHED.
STRONG WINDS WILL CERTAINLY CAUSE A FAIR AMOUNT OF BLOWING/DRIFTING.
AM A LITTLE CONCERNED THE MODEST SNOW AMOUNTS AND INITIALLY WARM
SURFACE TEMPS MAY LIMIT THE POSSIBILITY OF TRUE WHITEOUT CONDITIONS
BUT NEVERTHELESS EXPECT LARGE IMPACTS DURING THE MORNING COMMUTE AND
WILL MAINTAIN AREAWIDE WINTER WEATHER ADVISORY. SNOW AND HIGH WIND
WILL GRADUALLY TAPER OFF TOMORROW AFTERNOON AS LOW PRESSURE EXITS
THE REGION AND HIGH PRESSURE RETURNS WITH DRY AIR ADVECTION AND
SUBSIDENCE.

LONG TERM...
SATURDAY THROUGH THURSDAY...THE MAIN CHALLENGES THIS PERIOD ARE
DURING THE MIDDLE OF NEXT WEEK WHEN THERE IS THE POTENTIAL FOR
UNSETTLED WEATHER INCLUDING A CHANCE FOR MAINLY SNOW. FOR THIS
PACKAGE...OVERALL VERY POOR RUN TO RUN CONSISTENCY WITH MASS FIELDS
AMONG THE ECMWF AND GFS TENDING TO LOW CONFIDENCE IN THE FORECAST.
AT THIS POINT...FAVOR A GEM/CIPS ANALOG BLEND. THESE SOLUTIONS FAVOR
A MORE NORTHWEST TRACK OF THE SFC LOW...CLOSER TO THE UPPER LEVEL
SUPPORT. THE GFS IN THIS PATTERN TENDS TO INITIALLY TRACK THE SFC
LOW TOO FAR TO THE SOUTHEAST. THEREFORE...KEPT A HIGH CHANCE FOR
SNOW LATE WEDNESDAY INTO WEDNESDAY NIGHT. THERMAL PROFILES INDICATE
ALL SNOW DURING THIS PERIOD...SO WITH A MORE NORTHWEST TRACK AND
SUFFICIENTLY COLD TEMPERATURES ALOFT...FEEL THAT THERE IS A
REASONABLE CHANCE FOR ACCUMULATING SNOW. OTHERWISE...A WEAKER SYSTEM
WILL MOVE ACROSS THE AREA EARLY THIS WEEK WITH A CHANCE FOR A
RAIN/SNOW MIX MONDAY.

AVIATION...
18Z TAFS...DRY SLOT HAS NOW ENGULFED MOST OF THE AREA
ALTHOUGH SCATTERED SHOWERS ARE STILL BEING OBSERVED ALONG AND
AHEAD OF THE COLD FRONT LOCATED ALONG KLAF TO KIKK LINE. MAJOR
IMPACTS FOR THE REST OF THE DAY WILL BE STRONG SOUTHEASTERLY
WINDS. THESE WINDS WILL ABATE SLIGHTLY...ESPECIALLY AT KSBN...AS
THE LOW PRESSURE CENTER PASSES BY TO THE NORTHWEST. WINDS WILL
SHIFT FROM SOUTHEASTERLY TO SOUTHWESTERLY BEHIND THE FRONT...AND
EVENTUALLY NORTHWESTERLY LATER THIS EVENING AS PRECIPITATION
CHANGES OVER TO SNOW. THESE NORTHWESTERLY WINDS COULD GUST HIGHER
THAN 40 KNOTS BY FRIDAY MORNING. PRECIPITATION WILL CHANGE TO SNOW
BETWEEN 00Z AND 03Z TONIGHT. FALLING SNOW...COUPLED WITH STRONG
WINDS AND POTENTIAL FOR BLOWING SNOW WITH ANY ACCUMULATION THAT
MAY OCCUR WILL LIKELY RESULT IN SERIOUS VIS
RESTRICTIONS...ESPECIALLY BETWEEN 06Z AND 12Z TONIGHT.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...WINTER WEATHER ADVISORY UNTIL 7 PM EST THIS EVENING FOR
     INZ006>009-013-015>018-020-022>027-032>034.

     WINTER STORM WARNING UNTIL 7 PM EST /6 PM CST/ THIS EVENING FOR
     INZ003>005-012-014.

MI...WINTER WEATHER ADVISORY UNTIL 7 PM EST THIS EVENING FOR
     MIZ079>081.

     WINTER STORM WARNING UNTIL 7 PM EST THIS EVENING FOR MIZ077-078.

OH...WINTER WEATHER ADVISORY UNTIL 7 PM EST THIS EVENING FOR OHZ001-
     002-004-005-015-016-024-025.

LM...STORM WARNING UNTIL 5 PM EST THIS AFTERNOON FOR LMZ043-046.

&&

SHORT TERM...AGD
LONG TERM...SKIPPER
UPDATE...T
AVIATION...MARSILI
Hazardous weather outlook, Dec 20, 5:06 AM EST, 23 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
506 AM EST THU DEC 20 2012

INZ003>005-MIZ077-078-211015-
LA PORTE-ST. JOSEPH IN-ELKHART-BERRIEN-CASS MI-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...NILES...BENTON HARBOR...ST. JOSEPH...
BUCHANAN...DOWAGIAC...CASSOPOLIS
506 AM EST THU DEC 20 2012 /406 AM CST THU DEC 20 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN INDIANA
AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE TODAY. SEVERE WEATHER IS NOT
EXPECTED.

A POTENT WINTER STORM WILL TAKE AIM AT THE GREAT LAKES REGION
FROM TODAY INTO FRIDAY. A WINTER STORM WARNING IS IN EFFECT
FROM THIS EVENING THROUGH FRIDAY EVENING FOR PORTIONS OF FAR
SOUTHWESTERN LOWER MICHIGAN AND NORTHWESTERN INDIANA. FOR THE
LATEST DETAILS ON THIS EVOLVING WINTER STORMS...MONITOR THE LATEST
WINTER WEATHER PRODUCT FROM OUR OFFICE.

A LAKESHORE FLOOD WARNING IS IN EFFECT FOR THE LAKESHORE AREAS OF
BERRIEN AND LA PORTE COUNTIES BEGINNING LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SNOW AND BLOWING SNOW WILL CONTINUE INTO FRIDAY...WITH THE SNOW
SHOWERS EXPECTED TO DIMINISH IN INTENSITY DURING THE AFTERNOON.
VERY STRONG WINDS WILL CONTINUE THROUGH MOST OF THE DAY FRIDAY. A
WINTER STORM WARNING WILL REMAIN IN EFFECT THROUGH FRIDAY EVENING.

A LAKESHORE FLOOD WARNING WILL CONTINUE FOR LA PORTE AND BERRIEN
COUNTIES THROUGH LATE FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED. HOWEVER...SPOTTER REPORTS
OF SNOWFALL ACCUMULATIONS GREATER THAN AN INCH WILL BE APPRECIATED
TONIGHT AND FRIDAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

LMZ043-046-211015-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
506 AM EST THU DEC 20 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
SOUTHEASTERN LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

A GALE WARNING REMAINS IN EFFECT THROUGH EARLY THIS EVENING. A
STORM WARNING IS IN EFFECT TONIGHT.

AN ISOLATED THUNDERSTORM IS POSSIBLE TODAY. SEVERE WEATHER IS
NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A STORM WARNING WILL REMAIN IN EFFECT THROUGH LATE FRIDAY
AFTERNOON. HAZARDOUS CONDITIONS FOR SMALL CRAFT WILL THEN PERSIST
THROUGH SATURDAY AFTERNOON.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX/?N=MARINE

INZ006>009-012>018-020-022>027-032>034-MIZ079>081-OHZ001-002-004-005-
015-016-024-025-211015-
LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-PULASKI-MARSHALL-FULTON IN-
KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-MIAMI-WABASH-HUNTINGTON-
WELLS-ADAMS-GRANT-BLACKFORD-JAY-ST. JOSEPH MI-BRANCH-HILLSDALE-
WILLIAMS-FULTON OH-DEFIANCE-HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...STURGIS...
THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...ARCHBOLD...
DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...PANDORA...
VAN WERT...DELPHOS...LIMA
506 AM EST THU DEC 20 2012 /406 AM CST THU DEC 20 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
NORTHERN INDIANA AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE TODAY. SEVERE WEATHER IS NOT
EXPECTED.

A POTENT WINTER STORM WILL TAKE AIM AT THE GREAT LAKES REGION
TODAY INTO FRIDAY. A WINTER WEATHER ADVISORY IS IN EFFECT FROM
THIS EVENING THROUGH FRIDAY EVENING FOR PORTIONS OF SOUTHWESTERN
LOWER MICHIGAN...NORTHERN INDIANA AND NORTHWESTERN OHIO. FOR THE
LATEST DETAILS ON THIS EVOLVING WINTER STORMS...MONITOR THE LATEST
WINTER WEATHER PRODUCT FROM OUR OFFICE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SNOW AND BLOWING SNOW WILL CONTINUE INTO FRIDAY...WITH THE SNOW
SHOWERS EXPECTED TO DIMINISH IN INTENSITY DURING THE AFTERNOON.
VERY STRONG WINDS WILL CONTINUE THROUGH MOST OF THE DAY FRIDAY. A
WINTER WEATHER ADVISORY WILL REMAIN IN EFFECT THROUGH FRIDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED. HOWEVER...SPOTTER REPORTS
OF SNOWFALL ACCUMULATIONS GREATER THAN AN INCH WILL BE APPRECIATED
TONIGHT AND FRIDAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

In the hours before

Local storm report, Dec 20, 11:29 PM EST, 5 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1129 PM EST THU DEC 20 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1129 PM     SNOW             VAN WERT                40.87N  84.58W
12/20/2012  M0.8 INCH        VAN WERT           OH   EMERGENCY MNGR

&&

NDM
Local storm report, Dec 21, 1:20 AM EST, 3 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
120 AM EST FRI DEC 21 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 AM     SNOW             5 SW FORT WAYNE         40.98N  85.19W
12/21/2012  M0.6 INCH        ALLEN              IN   ASOS

            ONLY A TRACE OF SNOW ON THE GROUND AT 1 AM.

&&

NDM
Local storm report, Dec 21, 1:38 AM EST, 3 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
138 AM EST FRI DEC 21 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1215 AM     NON-TSTM WND GST 2 WNW POTTAWATTOMIE PAR 41.74N  86.91W
12/21/2012  M63 MPH          LMZ046             IN   C-MAN STATION

&&

NDM
Local storm report, Dec 21, 3:14 AM EST, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
314 AM EST FRI DEC 21 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0131 AM     NON-TSTM WND GST 2 WSW SAINT JOSEPH      42.10N  86.52W
12/21/2012  M60 MPH          LMZ043             MI   C-MAN STATION

&&

NDM

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Berrien

When
December 21, 5:00 AM EST to 5:01 AM EST
Where
Berrien forecast zone
Measured
45 kt (52 mph) estimated gust
Injuries
0 direct, 1 indirect
Reported by
Broadcast Media

A tree of unknown size fell onto a house in the 500 block of Cass Street in Niles. The tree caused a collapse of the roof, with one person inside the home suffering minor injuries.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2012Every state in 2012This day in weather historyWarnings in Michigan, December 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 426426.